Skip to main content
Log in

Nonexistence of small, odd breathers for a class of nonlinear wave equations

  • Published:
Letters in Mathematical Physics Aims and scope Submit manuscript

Abstract

In this note, we show that for a large class of nonlinear wave equations with odd nonlinearities, any globally defined odd solution which is small in the energy space decays to 0 in the local energy norm. In particular, this result shows nonexistence of small, odd breathers for some classical nonlinear Klein Gordon equations, such as the sine-Gordon equation and \(\phi ^4\) and \(\phi ^6\) models. It also partially answers a question of Soffer and Weinstein (Invent Math 136(1): 9–74, p 19 1999) about nonexistence of breathers for the cubic NLKG in dimension one.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Alejo, M.A., Muñoz, C.: Nonlinear stability of mKdV breathers. Commun. Math. Phys. 324(1), 233–262 (2013)

    Article  ADS  MathSciNet  MATH  Google Scholar 

  2. Alejo, M.A., Muñoz, C.: Dynamics of complex-valued modified KdV solitons with applications to the stability of breathers. Anal. PDE 8(3), 629–674 (2015)

    Article  MathSciNet  MATH  Google Scholar 

  3. Alejo, M.A., Muñoz, C., Palacios, J.M.: On the variational structure of breather solutions, preprint. arXiv:1309.0625

  4. Bambusi, D., Cuccagna, S.: On dispersion of small energy solutions to the nonlinear Klein Gordon equation with a potential. Am. J. Math. 133(5), 1421–1468 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  5. Béthuel, F., Gravejat, P., Smets, D.: Asymptotic stability in the energy space for dark solitons of the Gross–Pitaevskii equation. Ann. Sci. Éc. Norm. Supér. 48(6),1327–1381 (2015)

  6. Birnir, B., McKean, H., Weinstein, A.: The rigidity of sine-Gordon breathers. Commun. Pure Appl. Math. XLVII, 1043–1051 (1994)

    Article  MathSciNet  MATH  Google Scholar 

  7. Buslaev, V., Perelman, G.: Scattering for the nonlinear Schrödinger equations: states close to a soliton. St. Petersburgh Math. J. 4(6), 1111–1142 (1993)

    Google Scholar 

  8. Buslaev, V., Perelman, G.: On the stability of solitary waves for nonlinear Schrödinger equations. Nonlinear Evol. Equ. 75–98, Amer. Math. Soc. Transl. Ser. vol. 2, No. 164, American Mathematical Society, Providence (1995)

  9. Buslaev, V., Sulem, C.: On asymptotic stability of solitary waves for nonlinear Schrödinger equations. Ann. Inst. H. Poincaré Anal. Non Linéaire 20(3), 419–475 (2003)

  10. Coron, J.-M.: Période minimale pour une corde vibrante de longueur infinie. C.R. Acad. Sc. Paris Série 294, 127 (1982)

  11. Cuccagna, S.: On asymptotic stability in 3D of kinks for the \(\phi ^4\) model. Trans. Am. Math. Soc. 360(5), 2581–2614 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  12. Cuccagna, S.: The Hamiltonian structure of the nonlinear Schrödinger equation and the asymptotic stability of its ground states. Commun. Math. Phys. 305(2), 279–331 (2011)

    Article  ADS  MATH  Google Scholar 

  13. Cuccagna, S.: On asymptotic stability of moving ground states of the nonlinear Schrödinger equation. Trans. Am. Math. Soc 366, 2827–2888 (2014)

    Article  MATH  Google Scholar 

  14. Delort, J.-M.: Existence globale et comportement asymptotique pour l’équation de Klein–Gordon quasi linéaire à données petites en dimension 1. Ann. Sci. École Norm. Sup. 34(4), 1–61 (2001)

    Article  MathSciNet  MATH  Google Scholar 

  15. Delort, J.-M.: Semiclassical microlocal normal forms and global solutions of modified one-dimensional KG equations. Annales de l’Institut Fourier 66, 1451–1528 (2016)

    Article  MathSciNet  MATH  Google Scholar 

  16. Denzler, J.: Nonpersistence of breather families for the perturbed sine Gordon equation. Commun. Math. Phys. 158, 397–430 (1993)

    Article  ADS  MathSciNet  MATH  Google Scholar 

  17. Gol’dman, I.I., Krivchenkov, V.D., Geĭlikman, B.T., Marquit, E., Lepa, E.: Problems in Quantum Mechanics, Authorised revised ed. Edited by B. T. Geilikman; translated from the Russian by E. Marquit and E. Lepa. Pergamon Press, London (1961)

  18. Henry, D.B.J., Perez, F., Wreszinski, W.F.: Stability theory for solitary-wave solutions of scalar field equations. Commun. Math. Phys. 85(3), 351–361 (1982)

    Article  ADS  MathSciNet  MATH  Google Scholar 

  19. Kichenassamy, S.: Breather solutions of the nonlinear wave equation. Commun. Pure Appl. Math. XLIV, 789–818 (1991)

    Article  MathSciNet  MATH  Google Scholar 

  20. Kopylova, E., Komech, A.I.: On asymptotic stability of kink for relativistic Ginzburg–Landau equations. Arch. Ration. Mech. Anal. 202(1), 213–245 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  21. Kowalczyk, M., Martel, Y., Muñoz, C.: Kink dynamics in the \(\phi ^4\) model: asymptotic stability for odd perturbations in the energy space. J. Am. Math. Soc. doi:10.1090/jams/870

  22. Krieger, J., Schlag, W.: Stable manifolds for all monic supercritical focusing nonlinear Schrödinger equations in one dimension. J. Am. Math. Soc. 19(4), 815–920 (2006)

    Article  MATH  Google Scholar 

  23. Kruskal, M.D., Segur, Harvey: Nonexistence of small-amplitude breather solutions in \(\phi ^4\) theory. Phys. Rev. Lett. 58(8), 747–750 (1987)

    Article  ADS  MathSciNet  Google Scholar 

  24. Lamb, G.L.: Elements of Soliton Theory, Pure and Applied Mathematics. Wiley, New York (1980)

    Google Scholar 

  25. Lindblad, H., Soffer, A.: A Remark on long range scattering for the nonlinear Klein–Gordon equation. J. Hyperb. Differ. Equ. 2(1), 77–89 (2005)

    Article  MathSciNet  MATH  Google Scholar 

  26. Lindblad, H., Soffer, A.: A remark on asymptotic completeness for the critical nonlinear Klein–Gordon equation. Lett. Math. Phys. 73(3), 249–258 (2005)

    Article  ADS  MathSciNet  MATH  Google Scholar 

  27. Lindblad, H., Soffer, A.: Scattering for the Klein–Gordon equation with quadratic and variable coefficient cubic nonlinearities. Trans. Amer. Math. Soc. 367(12), 8861–8909 (2015). arXiv:1307.5882

  28. Lindbland, H., Tao, T.: Asymptotic decay for a one-dimensional nonlinear wave equation. Anal. PDE 5(2), 411–422 (2012). doi:10.2140/apde.2012.5.411

    Article  MathSciNet  Google Scholar 

  29. Lohe, M.A.: Soliton structures in \(P(\phi )_2\). Phys. Rev. D. 20(12), 3120–3130 (1979)

    Article  ADS  Google Scholar 

  30. Martel, Y., Merle, F.: A Liouville theorem for the critical generalized Korteweg–de Vries equation. J. Math. Pures Appl. (9) 79(4), 339–425 (2000)

    Article  MathSciNet  MATH  Google Scholar 

  31. Martel, Y., Merle, F.: Asymptotic stability of solitons for subcritical generalized KdV equations. Arch. Ration. Mech. Anal. 157(3), 219–254 (2001)

    Article  MathSciNet  MATH  Google Scholar 

  32. Martel, Y., Merle, F.: Asymptotic stability of solitons for subcritical gKdV equations revisited. Nonlinearity 18(1), 55–80 (2005)

    Article  ADS  MathSciNet  MATH  Google Scholar 

  33. Merle, F., Raphael, P.: The blow-up dynamic and upper bound on the blow-up rate for critical nonlinear Schrödinger equation. Ann. Math. (2) 161(1), 157–222 (2005)

    Article  MathSciNet  MATH  Google Scholar 

  34. Peskin, M.E., Schroeder, D.V.: An introduction to quantum field theory. In: Advanced Book Program. Addison-Wesley Publishing Company, Reading (1995) (Edited and with a foreword by David Pines)

  35. Rodnianski, I., Schlag, W., Soffer, A.: Asymptotic stability of N-soliton states of NLS, preprint. arXiv:math/0309114

  36. Segur, H.: Wobbling kinks in \(\varphi ^{4}\) and sine-Gordon theory. J. Math. Phys. 24(6), 1439–1443 (1983)

    Article  ADS  MathSciNet  Google Scholar 

  37. Soffer, A., Weinstein, M.I.: Time dependent resonance theory. Geom. Funct. Anal. 8(6), 1086–1128 (1998)

    Article  MathSciNet  MATH  Google Scholar 

  38. Soffer, A., Weinstein, M.I.: Resonances, radiation damping and instability in Hamiltonian nonlinear wave equations. Invent. Math. 136(1), 9–74 (1999)

    Article  ADS  MathSciNet  MATH  Google Scholar 

  39. Sterbenz, J.: Dispersive decay for the 1D Klein–Gordon equation with variable coefficient nonlinearities. Trans. Amer. Math. Soc. 368(3), 2081–2113 (2016). arXiv:1307.4808

  40. Titchmarsh, E.C.: Eigenfunction Expansions Associated With Second-order Differential Equations. Oxford University Press, Oxford (1946)

    MATH  Google Scholar 

  41. Vachaspati, T.: Kinks and Domain Walls: An Introduction to Classical and Quantum Solitons. Cambridge University Press, New York (2006)

    Book  MATH  Google Scholar 

  42. Tsai, T.-P., Yau, H.T.: Asymptotic dynamics of nonlinear Schrödinger equations: resonance-dominated and dispersion-dominated solutions. Commun. Pure Appl. Math. 55(2), 153–216 (2002)

    Article  MATH  Google Scholar 

  43. Vuillermot, P.-A.: Nonexistence of spatially localized free vibrations for a class of nonlinear wave equations. Comment. Math. Helv. 64, 573–586 (1987)

    Article  MathSciNet  MATH  Google Scholar 

  44. Witten, E.: From superconductors and four-manifolds to weak interactions. Bull. Am. Math. Soc. (N.S.) 44(3), 361–391 (2007) (electronic)

Download references

Acknowledgements

M. Kowalczyk was partially supported by Chilean research Grants FONDECYT 1130126, Fondo Basal CMM-Chile. C. Muñoz was partly funded by Chilean research Grants FONDECYT 1150202, Fondo Basal CMM-Chile, and Millennium Nucleus Center for Analysis of PDE NC130017 Part of this work was done, while the authors were hosted at the IHES during the program Nonlinear Waves 2016. Their stay was partly funded by the Grant ERC 291214 BLOWDISOL.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Yvan Martel.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Kowalczyk, M., Martel, Y. & Muñoz, C. Nonexistence of small, odd breathers for a class of nonlinear wave equations. Lett Math Phys 107, 921–931 (2017). https://doi.org/10.1007/s11005-016-0930-y

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s11005-016-0930-y

Keywords

Mathematics Subject Classification

Navigation